10 doctors weighed in:

Wife had severe psych reaction to prednisone 60mg/5 days. Er gave 5mg valium, but she needs something more, urgently. What is best course of action?

10 doctors weighed in
Dr. Michio Abe
Internal Medicine
6 doctors agree

In brief: Go back to the ER!

Steroid-induced mental changes usually improve after discontinuation of steroids.
In some cases, antipsychotic drugs are used to control symptoms temporarily. It might depend on the presence or absence of pre-existing psychiatric conditions. Several antipsychotic medications are found effective in treating steroid-induced psychosis. Some medications like tricyclic antidepressants may worsen it.

In brief: Go back to the ER!

Steroid-induced mental changes usually improve after discontinuation of steroids.
In some cases, antipsychotic drugs are used to control symptoms temporarily. It might depend on the presence or absence of pre-existing psychiatric conditions. Several antipsychotic medications are found effective in treating steroid-induced psychosis. Some medications like tricyclic antidepressants may worsen it.
Dr. Michio Abe
Dr. Michio Abe
Thank
Dr. Kevin Nasky
Psychiatry
4 doctors agree

In brief: Go back to the ER

Some people can have severe psychiatric reactions to corticosteroids.
Please have her return to the er today (unless you can get her in with her pcm same-day). Immediate medical attention is required.

In brief: Go back to the ER

Some people can have severe psychiatric reactions to corticosteroids.
Please have her return to the er today (unless you can get her in with her pcm same-day). Immediate medical attention is required.
Dr. Kevin Nasky
Dr. Kevin Nasky
Thank
Dr. Kevin Passer
Pediatrics - Psychiatry
2 doctors agree

In brief: Prednisone reaction

I would call whom ever prescribed the prednisone.
In general, we physicians are responsible for any side effects or adverse reactions that are caused by medications we prescribe. It is therefore, the responsibilty of the dr. Who prescribed the Prednisone to manage the situation.

In brief: Prednisone reaction

I would call whom ever prescribed the prednisone.
In general, we physicians are responsible for any side effects or adverse reactions that are caused by medications we prescribe. It is therefore, the responsibilty of the dr. Who prescribed the Prednisone to manage the situation.
Dr. Kevin Passer
Dr. Kevin Passer
Thank
1 comment
Dr. Pamela Pappas
Dear Dan1 -- so sorry to hear of your and your wife's frustrating experiences. Hospital #1 doesn't seem to realize that these reactions can last longer than the prednisone remains in one's system. I hope Hospital #2 will respond more appropriately . . . good luck!
Get help from a real doctor now
Dr. Dennis Higginbotham
Board Certified, Obstetrics & Gynecology
27 years in practice
49M people helped
Continue
108,000 doctors available
Read more answers from doctors